Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Phoenix, AZ

June 22, 2022Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Jun 22, 2022, 4:39 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2022, 4:39 PM PDT (23:39 UTC)
Expired
Jun 22, 2022, 7:30 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:37 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 1:37 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
137 PM MST Wed Jun 22 2022

.SYNOPSIS...
Monsoonal moisture will continue to promote daily opportunities
for shower and thunderstorm activity. Today, the highest coverage
of storms will reside across southeast California and across the
high terrain in north/east/southeast Arizona. Outflow winds may
cause breezy conditions and blowing dust in the lower deserts this
afternoon and early evening. Chances for lower desert storms in
Arizona appear highest tomorrow. Moderate HeatRisk expected to
last for at least the next week.

&&

.DISCUSSION...
 We are still sitting under a very similar synoptic
pattern with low pressure to our west and high pressure to our
east. Clearing occurred across much of our forecast area this
morning, with southwest Arizona being slower to clear. Plenty of
moisture remains in the atmosphere, with precipitable water values
ranging from 1.0-1.5 inches. There will be plenty of sunshine
today, with highs expected to rise into the 105-108 degree range
(moderate HeatRisk). The combo of daytime heating/mixing and
plenty of moisture to tap into will lead to additional high
terrain thunderstorms this afternoon into the evening.

Eastern CWA Today & Tonight: SPC mesoanalysis is showing slightly
more mlcape (500-1500 J/kg) across east/southeast Arizona today
and dcape in these areas is forecast to be around 1000-1500 J/kg
this afternoon. Thus, expect any storms that do develop here today
to be slightly stronger than observed yesterday. In addition,
with moisture being nudged further north today, northern Arizona
will be a little more lit up this afternoon. Hi-res models are
also indicating outflow boundaries from distant storms making
their way into the lower deserts of south-central Arizona.
However, it’s going to be tough to get any really strong
outflows from any part of AZ to move into the lower deserts with
this southwest steering flow. HREF only has a 10-30% chance of
seeing wind speeds greater than 35 mph across the lower deserts of
south-central Arizona and a 30-50% across the high terrain.
However, the potential for outflow winds means there is also the
potential for blowing dust in dust prone areas. The chance of
storms redeveloping in the Phoenix area is now less than 5%. Most
areas won’t see any rain, but areas that do, will likely only
see up to a tenth of an inch of rain.

Western CWA Today & Tonight: With the steering flow being more
out of the southwest today and plenty of moisture in place,
thunderstorms are forecast to form across the mountains in San
Diego county and in northern Baja California this afternoon and
propagate and send outflows towards the lower deserts. Due to high
dcape values this afternoon (1000-1500 J/kg) and modest wind
shear, there is the potential for strong downburst and outflow
winds, especially near Joshua Tree National Park and areas close
to the mountains, such as Salton City and El Centro. These areas
have roughly a 20-30% chance of seeing thunderstorms and a 50-70%
chance of seeing wind speeds greater than 35 mph this afternoon
and early evening. The Storm Prediction Center even has these
areas under a marginal risk, which means isolated severe
thunderstorms are possible. Hi-res guidance is indicating the
potential for outflows from these storms to travel eastward across
the rest of southeast California and southwest Arizona, with a
10-15% chance of storms redeveloping in these areas. The strength
of the winds should weaken as outflows propagate north and
eastward, however blowing dust will remain a threat.

Thursday through Saturday, a similar weather pattern remains in
place with southwest flow. Atmosphere will remain moist with
greater than an inch PWAT. Decent instability will set up in the
afternoon and early evening. The best chances for storms in the
Phoenix area looks to be tomorrow. It appears storms may form a
little further west in Pima county in the afternoon and this would
make it more favorable for stronger outflows and storms in the
lower deserts of south-central Arizona. Sunday into early next
week still appears interesting as the placement of the high gives
us more east-northeast flow. We also see a slight uptick in
moisture as we get some influence from Tropical Storm Celia which
will be southwest of Baja California. Outside of storms, moderate
HeatRisk will remain in place for the lower deserts of our CWA
through at least early next week.

&&

.AVIATION...Updated at 1755z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light ESE breezes should persist for much of the day. A later
than normal W switch will kick in around 22-00Z. The E switch is
now supported by a modest forecast outflow around 08Z. Thu to be
a little more active in terms of shower/storm potential in the
afternoon as reflected in KPHX's VCSH and TEMPO SHRA around 21-22Z.
Skies will be partly cloudy with FEW V SCT-BKN mostly mid and high
cloud decks.

Southeast California/Southwest Arizona including KIPL and KBLH:

KIPL has a higher risk, compared to BLH, of a period of gusty
winds and blowing dust from nearby storms during mid-late
afternoon as shown with the VCSH for KIPL today. Predictability
and confidence are too low to include VCTS or a TEMPO in the TAF
for the time being, but keep an eye to the S-SW skies! Background
winds will remain light to occasionally gusty with periods of
variability.

&&

.FIRE WEATHER...
Monsoonal moisture will remain entrenched across the desert
southwest for at least the next week. This will continue to
provide daily opportunities for afternoon and early evening shower
and thunderstorm activity to develop, especially across the
higher terrain areas of south-central Arizona. Today, chances are
high across southeast California, especially in areas near El
Centro, Salton City, and JTNP. With increased moisture, MinRH
values will remain above 15% across most areas with overnight
recovery between 30-50% across the lower deserts and 55-95% across
the higher terrain. Apart from frequent late afternoon/early
evening thunderstorm downburst and/or outflow winds, no other
significant winds are expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Sawtelle/Heil
FIRE WEATHER...Feldkircher/Lojero

In the hours before

Special weather statement, Jun 22, 4:03 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM PDT Wed Jun 22 2022

CAZ561-570-222345-
Chuckwalla Valley CA-Joshua Tree NP East CA-
403 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of Riverside County
through 445 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Desert Center, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 105 and 110.
CA Route 177 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 11519 3370 11540 3399 11547 3399 11514
TIME...MOT...LOC 2303Z 178DEG 9KT 3378 11530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:56 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal64 min
Jun 21, 7:00 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal45 min
Jun 22, 4:03 PM PDTSpecial Weather StatementPSR42 min
Jun 22, 4:46 PM PDTSpecial Weather StatementPSR44 min
Jun 22, 4:16 PM PDTAreal Flood AdvisoryPSRRiverside3 hr
Jun 22, 4:24 PM PDTAreal Flood AdvisoryPSRRiverside15 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.